Ohio, 2019Winter Weather in Ohio, March 5, 2019
March 5, 2019 · NWS CLE · 1 event in 1 county or zone
An arctic air mass over northern Ohio allowed for widespread snow showers to develop during the morning and afternoon hours on March 5th. While snow resulted in minor accumulations over the region, heavier snow showers resulted in short term visibilities under a mile and a quick half inch to inch of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 29
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic air mass over northern Ohio allowed for widespread snow showers to develop during the morning and afternoon hours on March 5th. While snow resulted in minor accumulations over the region, heavier snow showers resulted in short term visibilities under a mile and a quick half inch to inch of snow. One of these snow showers moved over State Route 8 in Summit County, Ohio and the combination of quickly developing poor visibilities and road conditions allowed for a large multi-vehicle accident, resulting in numerous injuries and damaged vehicles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 5, 12:22 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Mar 5, 12:22 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1222 PM EST Tue Mar 5 2019
...18z Aviation TAF Update...
.SYNOPSIS...
High pressure over the Central Plains today will move east
across the lower Ohio Valley on Wednesday. Arctic air will
remain entrenched across the region through mid week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update...Snow showers have move north of Erie as expected. Still
kept a chance in for better synoptic moisture arriving mid
morning. Also made minor adjustment to hourly temps and clouds
near term.
Original...Radar shows a lake effect snow band from near Erie
east to the New York line at 2am. Elsewhere skies were clear to
partly cloudy. Bufkit shows winds backing through the remainder
of the night which should take any lake effect bands north of
the region. Will hold onto snow showers through the early
morning hours but then back off pops before dawn anticipating
this shift. Otherwise models show dry air in the region
presently will give way to increasing moisture from the
northwest associated with a short wave and cold front dropping
southeast across the lakes. This should bring snow showers back
to the region from late morning into the afternoon. Best chance
will be north and northeast invof best moisture although will
have at least chance pops everywhere. Further northeast, with
help from the mostly frozen lake, will have likely pops. Snow
showers should continue through much of the night in the
snowbelt with flow off the lake and arctic air in the region.
Wednesday models show yet another short wave dropping southeast
across the lake with a weak surface low and cold front. Moisture
with this system moves in mainly through the afternoon so will
transition from chance pops for lake effect in the northeast to
chance pops most places for added synoptic moisture through the
afternoon. Highs today well below normal with mostly upper teens
to near 20. Highs Wednesday lower 20s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Another upper level wave will drop south out of Canada and slide
across Michigan and Lake Erie Friday night. In the low levels
southwesterly flow and weak isentropic ascent will develop ahead of
the accompanying surface trough. Given how cold the airmass is,
expecting just enough increase in moisture and lift for scattered
light snow showers and will include a low chance of snow showers
across most of the area. better chances with higher pops expected in
NE Ohio and NW Pennsylvania where deeper moisture will remain and
low level convergence will be more focused. High res NAM even
hinting at a quick inch or two, mainly after midnight. Snow showers
may linger in the far east into Thursday morning but should not
amount to much more as we really start to dry out. The colder air
shifts east of the region by afternoon and some pockets of sun may
help boost temperatures back to near 30 across southern and western
areas.
Surface high pressure will remain over the Great Lakes on Friday
while an inverted trough nudges north into the Ohio and Tennessee
Valleys ahead of a shortwave aloft. Models still not in agreement
about the northern extent of moisture and precipitation. Will
continue with chance pops on Friday, mainly focused along and south
of route 30. Low levels warm enough with highs expected to reach the
upper 30s Friday afternoon for snow to mix with or change over to
rain.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
A shortwave ridge will be over the area on Saturday morning before
shifting east in advance of a trough approaching from the Plains. At
the surface, high pressure will shift to New England as a
strengthening low pressure system tracks out of the Plains towards
Wisconsin by early Sunday morning. This system will lift a warm
front north across the area Saturday night with temperatures warming
into the 50s on Sunday. Precipitation will take until Saturday night
to develop in most areas but looks to be primarily rain given the
warming temperature profile. Precip will be focused mainly across
eastern areas Sunday morning then taper off as a dry-slot wraps in.
Breezy to windy conditions possible as the cold front wraps in from
the west on Sunday but models not in good enough agreement with
strength of system or orientation of cold front to have much
confidence in potential speeds at this time. A transition back to
light snow showers is possible Sunday night.
&&
.AVIATION /12Z Tuesday THROUGH Saturday/...
MVFR ceilings and light snow will be the main concern for this
afternoon with some IFR visibility drops in the heavier snow
showers from 18z to 21z. The light snow will taper off between
21z and 00z late this afternoon. Most TAF locations will be VFR
to marginal MVFR with ceilings tonight through Wednesday
morning. Winds will be generally westerly between 10 and 15
knots with gusts up to 25 knots this afternoon. Gusts will go
away around 00z this evening and remain around 10 knots tonight
through the morning.
OUTLOOK...Non-VFR possible late Wednesday night and Thursday
night through Friday evening.
&&
.MARINE...
Lake Erie remains mostly ice covered. Southwest winds will increase
to 15 to 25 knots on the lake today, shifting to westerly with the
passage of a trough this evening. Winds back to more southwesterly
again on Wednesday and will drop to 15 knots or less Thursday
through Friday night as high pressure expands over the Central Great
Lakes. A stronger low pressure system will lift out of the Plains
across the western Great Lakes late Saturday through Sunday.
Southeast winds will increase to 20-25 knots on Saturday night
shifting to southwesterly Sunday into Sunday night.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Griffin
MARINE...KEC
Hazardous weather outlook, Mar 5, 4:53 AM EST, 10 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
453 AM EST Tue Mar 5 2019
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-061000-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
453 AM EST Tue Mar 5 2019
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-061000-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
453 AM EST Tue Mar 5 2019
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 5, 9:31 AM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
931 AM EST TUE MAR 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM SNOW 2 ESE PIERPONT 41.74N 80.54W
03/05/2019 M2.3 INCH ASHTABULA OH TRAINED SPOTTER
24-HOUR SNOWFALL.
&&
EVENT NUMBER CLE1901008
BMLocal storm report, Mar 5, 10:00 AM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CLEVELAND OH
1000 AM EST TUE MAR 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM SNOW 2 WSW ERIE 42.12N 80.13W
03/05/2019 M3.8 INCH ERIE PA TRAINED SPOTTER
12-HOUR SNOWFALL.
0808 AM SNOW 2 ESE PIERPONT 41.74N 80.54W
03/05/2019 M2.3 INCH ASHTABULA OH TRAINED SPOTTER
24-HOUR SNOWFALL.
&&
EVENT NUMBER CLE1901009 CLE1901008
BMWinter Weather, Summit
- When
- March 5, 2:57 PM EST to 3:07 PM EST
- Where
- Summit forecast zone
- Injuries
- 29 direct, 0 indirect
- Property damage
- $1.5 million
- Reported by
- Department of Highways
- Coordinates
- 41.126, -81.532 (the zone’s center; the record gives no point)
A robust snow shower moved over northeast Summit County, Ohio just before 3 PM on March 5th, resulting in quickly deteriorating visibilities and a quick half inch to inch of snowfall in the Hudson, Stow, and Boston Heights areas. This snow shower moved over State Route 8 and the poor winter weather conditions allowed for a large multi-vehicle accident to develop on the northbound lanes of the freeway between mile markers 12.6 and 11.4. Over 100 vehicles were involved in the incident with 90 vehicles that were towed off the freeway that afternoon. 29 people were reported injured during this event with 3 considered seriously injured. State Route 8 northbound was closed for two and a half hours during the evening rush hour.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Wisconsin, March 5, 20191 death · 1 event
- Flash Flooding and Debris Flows in California, March 5 to 8, 2019$80,000 · 56 kt wind · 40 events
- Cold in North Carolina, March 5 to 6, 201912 events
- Winter Storm and Heavy Snow in Colorado, March 5 to 7, 20199 events
- Flooding and High Wind in California, March 5 to 6, 201952 kt wind · 9 events
- Flash Flooding and Heavy Snow in California, March 5 to 6, 2019$9,000 · 5 events
- Waterspouts in Gulf of Mexico, March 5, 20194 events
- Heavy Snow and Heavy Rain in California, March 5 to 8, 20194 events
- Lake-Effect Snow in New York, March 5 to 7, 20193 events
- Cold in West Virginia, March 5, 20192 events
- Heavy Snow and Heavy Rain in Nevada, March 5 to 8, 20192 events
- Frost and Freeze in Oregon, March 5, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815695.